To the Editor.—We read with interest the important report published in Archives of Pathology & Laboratory Medicine1 describing 2 teenagers who were found dead 3 and 4 days after the second dose of the Pfizer-BioNTech COVID-19 vaccine. In both boys there were neither prior medical problems nor rashes nor lymphadenopathy. At autopsy, there were areas of contraction bands and occasional eosinophils with subepicardial/transmural fibrous scars in the first boy and confluent areas of hypereosinophilic myocytes but no subepicardial injury in the second boy. The authors correctly characterized these findings as atypical myocarditis and speculated on cytokine storm. They also correctly put a hypersensitivity reaction in the differential diagnosis and stated that the “infrequency/lack of eosinophils would be unusual.”
Indeed, there is still confusion on the classification of myocarditis caused by vaccines, drugs, or other substances. Myocarditis constitutes an inflammatory myocardial disease with absence of acute or chronic coronary artery damage. It can be classified by criteria such as causative (viral, bacterial, protozoal, trypanosomal, toxic, hypersensitivity), histologic (eosinophilic, giant cell, granulomatous, lymphocytic), and clinicopathologic (fulminant, acute, chronic active, chronic persistent, myopericarditis).2 Eosinophilic myocarditis is characterized by eosinophilic myocardial infiltration and is usually accompanied by eosinophilia and occasionally by myocyte fibrosis and/or necrosis. Subtypes of eosinophilic myocarditis include eosinophilic granulomatosis with polyangiitis (formerly Churg-Strauss syndrome), hypereosinophilic syndrome or its myeloproliferative variant, and idiopathic acute necrotizing eosinophilic myocarditis.
Hypersensitivity myocarditis, or drug-induced myocarditis, is a discrete subtype of eosinophilic myocarditis that can present in 2 forms: the common form, which is neither necrotizing nor fibrotic, with absence of skin rash, malaise, fever, and eosinophilia in 75% of cases, and the second, rarer form, which may present with myocyte necrosis and fibrosis.3 Both forms of hypersensitivity myocarditis are caused by an allergic or hypersensitivity reaction to a variety of drugs and substances, including antibiotics and vaccines. Therefore, according to this classification, one of these boys might have suffered hypersensitivity myocarditis with subepicardial/transmural fibrosis and the other boy may have had hypersensitivity myocarditis with no subepicardial injury.
So far, myocardial biopsies in patients with myocarditis after COVID-19 vaccination have been performed and reported in only a few patients worldwide because of the mild clinical course of the disease. In one extremely rare case, vaccine-related fatal fulminant necrotizing eosinophilic myocarditis occurred in a female patient following the initial dose of the Pfizer-BioNTech mRNA COVID-19 vaccine, and abundant eosinophils and focal myocyte necrosis were found at autopsy. The authors characterized this case as an extremely rare idiosyncratic hypersensitivity reaction.2 Moreover, in another fatal case of post Pfizer-BioNTech mRNA COVID-19 vaccine myocarditis, the autopsy demonstrated dense eosinophilic intracellular strips of myocytes in the Masson trichrome staining, consistent with contraction band necrosis.2
Pfizer-BioNTech mRNA COVID-19 vaccines contain the excipient polyethylene glycol, which could potentially induce hypersensitivity reactions. This excipient is also present in creams, ointments, lotions, and cosmetics, which can sensitize their users. Indeed, 1% to 5.4% of the general population is sensitized to cosmetics or dental materials.4
We agree, therefore, with the recent suggestion that the time has come for new vaccines containing different excipients.5
The authors have no relevant financial interest in the products or companies described in this article.